Caffeine Headache

By Moses Jacob, DC
Categories: , ,

A man is holding a coffee Cup

Caffeine Headache, What Is It? 

First let’s explore caffeine.  Caffeine is a crystalline compound most commonly found in tea and coffee. Physiologically, even in small doses it acts  to decrease blood flow in the brain and also acts as stimulus on the nervous system. Historically humans have sought the benefits of these actions to help increase alertness and stay awake.

Too Much of a Good Thing

The consumption of caffeine is also associated with these health problems:

  1. Headaches
  2. Elevated blood pressure
  3. Restlessness
  4. Dizziness
  5. Causes of dependency

There are many types of headaches.  Caffeine withdrawal headaches are commonly associated with dependency. Elimination or complete cessation of caffeine consumption leads to an increase brain blood flow and in some people can produce headache.  Such headaches may last a day or up to a week.

What Are The Symptoms?

Reaction to caffeine withdrawal may in some people also cause loss of energy, fatigue, difficulty concentrating, difficulty sleeping, and anxiety, accompanied by muscle aches and tightness as well as irritability.

What Can I Do On My Own?

  1. Reduce consumption of caffeinated beverages, coffee, tea or sodas slowly. Cut back to 1/2 a cup of coffee, then cut to a ¼ cup and  eventually  stop using caffeinated products. For some people eating small amounts of dark chocolate with low caffeine is helpful. 
  2. Replace dark caffeinated tea with herbal non-caffeine  product.
  3. Keep hydrated with plenty of water.
  4. Get enough restful sleep.
  5. Regular light exercise program.
  6. Avoid over the counter medications which contain caffeine e.g. Excedrin.

What Are The Professional Treatment Options and What Should I Expect?

In some cases caffeine withdrawal headaches may lead to  a migraine or other more severe type of headache. If self care approaches do not work then consult with a physician MD, DC, or DO. Conservative care including chiropractic adjustment and massage may provide relief. In serious cases prescription medication may become an option of last resort.

Leave a Comment